Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 216, NWS Grand Forks, ND

August 7, 20204 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2020, 4:17 PM CDT for 4 counties in Minnesota. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2020, 4:17 PM CDT (21:17 UTC)
Expired
Aug 7, 2020, 5:15 PM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:21 PM CDTHAIL 1.51 S Flom, MNLARGE HAIL AND VERY HEAVY RAIN.
Aug 7, 4:25 PM CDTHAIL 28 Wnw Ogema, MNLOTS OF GOLF BALL AND LARGER SIZED HAIL.
Aug 7, 4:55 PM CDTHAIL 1Waubun, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS53 KFGF 072117
SVRFGF
MNC005-027-087-107-072215-
/O.NEW.KFGF.SV.W.0216.200807T2117Z-200807T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
417 PM CDT Fri Aug 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clay County in northwestern Minnesota...
  Southeastern Norman County in northwestern Minnesota...
  Southwestern Mahnomen County in northwestern Minnesota...
  Northwestern Becker County in northwestern Minnesota...

* Until 515 PM CDT.

* At 417 PM CDT, a severe thunderstorm was located near Syre, or 28
  miles northwest of Detroit Lakes, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Flom around 430 PM CDT.
  Faith around 445 PM CDT.
  Waubun around 455 PM CDT.
  Mahnomen around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4716 9570 4706 9627 4719 9635 4734 9599
TIME...MOT...LOC 2117Z 245DEG 18KT 4714 9622 

HAIL...1.00IN
WIND...60MPH
 
$$

DJR
3 follow-up statements
033 
WWUS53 KFGF 072127
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
427 PM CDT Fri Aug 7 2020

MNC005-027-087-107-072215-
/O.CON.KFGF.SV.W.0216.000000T0000Z-200807T2215Z/
Clay MN-Norman MN-Mahnomen MN-Becker MN-
427 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN CLAY...SOUTHEASTERN NORMAN...SOUTHWESTERN MAHNOMEN
AND NORTHWESTERN BECKER COUNTIES...

At 427 PM CDT, a severe thunderstorm was located over Flom, or 27
miles northwest of Detroit Lakes, moving east at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Faith around 435 PM CDT.
  Waubun around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4716 9570 4706 9627 4719 9635 4734 9599
TIME...MOT...LOC 2127Z 248DEG 22KT 4716 9611 

HAIL...1.50IN
WIND...70MPH
 
$$

DJR
137 
WWUS53 KFGF 072139
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
439 PM CDT Fri Aug 7 2020

MNC027-072148-
/O.CAN.KFGF.SV.W.0216.000000T0000Z-200807T2215Z/
Clay MN-
439 PM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Minnesota.

LAT...LON 4708 9616 4723 9615 4731 9594 4716 9570
TIME...MOT...LOC 2138Z 255DEG 20KT 4717 9600 

$$

MNC005-087-107-072215-
/O.CON.KFGF.SV.W.0216.000000T0000Z-200807T2215Z/
Norman MN-Mahnomen MN-Becker MN-
439 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN NORMAN...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN
BECKER COUNTIES...

At 438 PM CDT, a severe thunderstorm was located over Waubun, or 25
miles north of Detroit Lakes, moving east at 25 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Waubun around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4708 9616 4723 9615 4731 9594 4716 9570
TIME...MOT...LOC 2138Z 255DEG 20KT 4717 9600 

HAIL...1.50IN
WIND...70MPH
 
$$

DJR
369 
WWUS53 KFGF 072151
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
451 PM CDT Fri Aug 7 2020

MNC107-072201-
/O.CAN.KFGF.SV.W.0216.000000T0000Z-200807T2215Z/
Norman MN-
451 PM CDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Minnesota.

LAT...LON 4716 9570 4710 9606 4725 9607 4726 9607
      4731 9594
TIME...MOT...LOC 2151Z 261DEG 19KT 4717 9589 

$$

MNC005-087-072215-
/O.CON.KFGF.SV.W.0216.000000T0000Z-200807T2215Z/
Mahnomen MN-Becker MN-
451 PM CDT Fri Aug 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN MAHNOMEN AND NORTHWESTERN BECKER COUNTIES...

At 451 PM CDT, a severe thunderstorm was located over Waubun, or 24
miles north of Detroit Lakes, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Mahnomen and northwestern Becker Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4716 9570 4710 9606 4725 9607 4726 9607
      4731 9594
TIME...MOT...LOC 2151Z 261DEG 19KT 4717 9589 

HAIL...1.00IN
WIND...60MPH
 
$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:53 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 7, 3:53 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
353 PM CDT Fri Aug 7 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 353 PM CDT Fri Aug 7 2020

Showers and thunderstorms continue in the vicinity of an MCV
moving ENE across the area this afternoon. South and east of this
feature looks to be the best area for severe storms over the next
few hours with ML CAPE at 1500-2500 J/kg and deep shear of 25-40
kts. Area of clearing southwest of MCV in area of outflow could
be the best area for redevelopment as indicated by latest HRRR
run. Severe storm threats will be mainly winds to 75 mph and 2"
hail, but also a tornado or two will be possible. Any storms that
develop have the potential to grow upscale to a line of storms in
the eastern forecast area before exiting across east-central MN.

A cold front will be pushing east across ND later tonight. Some
storms could be severe with this potential line of storms...with
the best chance along the Canadian border. Decreased chances
somewhat with this features as CAMs have trended more towards
storm that are isolated in nature. The cold front will usher in
drier air for Saturday.

Another system is expected to push east across SD and
northeastward into eastern ND and MN by late Saturday night.
Chances are mainly for the southern half of the forecast area
after midnight.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Aug 7 2020

The main chance for impactful weather is found at the beginning of
the period on Sun, followed by another chance around Thu.

During Sun an approaching surface front and upper wave will increase
chances for strong to severe convection. Current timing places this
front in the vicinity of Devils Lake by noon, progressing to the
valley by mid afternoon, then west central MN by early evening.
CAPE and shear is available and it would appear the strongest
storms would likely be proximal to the frontal position at peak heating
time. Bulk shear at 0-6km coincident with the boundary should be in
the 30 to 50 kt range, along with SB CAPES between 2 and 4K. The Red
River Valley could be the main target region, with storms moving to
northwest and west central late afternoon and early evening.

High pressure is on schedule to provide quieter weather on Mon
through Wed, with the next chance for stronger convection presenting
on Thu.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 117 PM CDT Fri Aug 7 2020

The thunderstorm threat will continue for the southern Red River
Valley and east into MN through the afternoon hours. Expecting
storms to strengthen east and south of the cluster of storms
moving through the FAR area currently...and continue into the
early evening hours. Other isolated storms will be possible as
well, but the highest continued threat will be with the FAR
storms. Cigs have been slowly increasing and expect VFR conditions
at all terminals by late afternoon outside of TS affected areas.
Storms will be again possible late tonight, mainly along the
Canadian border.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...Knutsvig
Hazardous weather outlook, Aug 7, 8:16 AM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
816 AM CDT Fri Aug 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
816 AM CDT Fri Aug 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are expected to be possible this
afternoon, mainly across eastern North Dakota into west central
Minnesota. Hail up to 2 inches, wind gusts to 75 mph, and even
tornadoes will be possible. Activity will be more isolated in
northwestern Minnesota. Another round of thunderstorms will also
be possible later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorms will be possible Saturday morning and again
Sunday. Storms could be strong to severe on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:57 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen63 min
Aug 7, 5:30 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard60 min
Aug 7, 6:04 PM CDTSpecial Weather StatementFGFMahnomen26 min
Aug 7, 6:18 PM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard45 min
Aug 7, 6:35 PM CDTSpecial Weather StatementFGFHubbard25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.